Hail, Mesa
- When
- May 12, 3:55 PM MST
- Where
- Mesa County, 2 mi W of Palisade
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 39.100, -108.387
Nickel size hail was reported 2 miles west of Palisade in Mesa County.
Isolated to scattered showers and thunderstorms developed in the northwest flow behind a departing low pressure system. 75 inches in diameter was observed in Mesa County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
Isolated to scattered showers and thunderstorms developed in the northwest flow behind a departing low pressure system. A few of these storms were strong with small hail due to the cold air aloft, however hail greater than 0.75 inches in diameter was observed in Mesa County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 12, 1:37 PM MST, 2 hours 18 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Grand Junction CO 237 PM MDT Sun May 12 2024 .KEY MESSAGES... - Showers and thunderstorms, favoring the northern valleys and mountains along the Divide, will continue this afternoon and again, tomorrow. - A disturbance will bring more widespread showers and storms Tuesday and Wednesday, then favoring the San Juans on Thursday. && .SHORT TERM /THROUGH MONDAY NIGHT/... Issued at 155 PM MDT Sun May 12 2024 The area of low pressure that brought the rain, storms, and mountain snow has shifted to the Plains where the precip continues. In our neck of the woods, plenty of mid to upper level instability remains in the atmosphere as indicated by some steeper lapse rates and widespread CAPE values around 300 to 600 J/kg. This instability has been realized as radar is showing plenty of convective cells across the area, favoring the northern valleys. Cyclonic flow around the low is causing these cells to move almost directly from north to south. A few lightning strikes have been noted under the stronger cells and that will be the biggest concern along with some gusty winds of 35 to 45 mph. Heading towards the evening hours, the atmosphere will return to more stable conditions as convection ends. A few clouds will persist as temps drop to the usual mid May values. For tomorrow, another day of convection but coverage should be somewhat less than seen today. Forecast Skew-Ts are showing shallow inverted V profiles so we should see some virga and the occasional gusty outflow. Cumulus clouds will be common over the higher peaks as the afternoon wears on. Flow will become more zonal allowing daytime highs to slowly start increasing. Highs will be about 4 to 6 degrees warmer than those seen today. && .LONG TERM /TUESDAY THROUGH SATURDAY/... Issued at 155 PM MDT Sun May 12 2024 Zonal flow will kick off the long term period as a trough of low pressure quickly pushes across the Northern Rockies on Tuesday. Moisture will increase in earnest across the forecast area as the trough's axis dives farther south with PWATs jumping to 150 to 200 percent of normal by Tuesday afternoon. Even with the better broad scale ascent remaining well to our north, the abundance of moisture paired with daytime heating will result in numerous showers and storms on Tuesday. We're not out of the woods yet when it comes to mountain snow but, with 700mb temperatures remaining in the 4 to 8 degree C range over the higher terrain, snow levels will generally be above 11kft. Convection could drive these levels locally lower but little impact or accumulation is expected. The trough undergoes a bit of a split as the northern wave's axis slides across the north on Wednesday while the southerly feature hang back over southeast Utah and southwest Colorado into Wednesday night. So, after a brief downturn in shower activity Tuesday night with the loss of daytime heating, thunderstorms will redevelop for Wednesday with scattered to numerous coverage expected. An additional couple inches of snow will fall along the higher terrain favoring the southern and central Colorado mountains with wetting rain likely elsewhere into Wednesday evening. Confidence is lacking going into the latter half of the work week as there are some discrepancies regarding if the trough exits by Thursday. Guidance does favor a strong ridge of high pressure building off the West Coast which would help usher the trough out of the region. As a result, a shift towards drier weather is favored at this time, though residual moisture paired with orographics would lead to daily showers and storms over the higher terrain each afternoon. Another large trough develops upstream towards the end of the long term but it's too early to get excited about such things. Temperatures will be a grab bag through the long term as various systems approach and move across the area. Tuesday's highs will trend well above normal before dropping back down to slightly below normal before values become unseasonably warm once more by Friday. Overnight lows will generally be mild for mid May through the period. && .AVIATION /18Z TAFS THROUGH 18Z MONDAY/... Issued at 1108 AM MDT Sun May 12 2024 VFR conditions will continue through much of the period. Occasional gusts to 20 kts can be expected this afternoon with isolated to scattered storms developing over the high terrain of western Colorado divide. Other than VCSH/VCTS at times for KASE, KEGE, KTEX and KGUC...TAF sites are not expected to be impacted this afternoon by passing showers. Activity diminishes tonight as weak ridging slides overhead with CIGS remaining above ILS breakpoints into Monday morning. && .GJT WATCHES/WARNINGS/ADVISORIES... CO...None. UT...None. && SHORT TERM...TGR LONG TERM...MMS AVIATION...MMS
Hazardous Weather Outlook National Weather Service Grand Junction CO 337 AM MDT Sun May 12 2024 COZ001>014-017>023-UTZ022>025-027>029-130945- Lower Yampa River Basin-Central Yampa River Basin- Roan and Tavaputs Plateaus-Elkhead and Park Mountains- Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor- Central Colorado River Basin-Grand and Battlement Mesas- Gore and Elk Mountains/Central Mountain Valleys- Central Gunnison and Uncompahgre River Basin- West Elk and Sawatch Mountains-Flat Tops- Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide- Northwest San Juan Mountains-Southwest San Juan Mountains- Paradox Valley/Lower Dolores River- Four Corners/Upper Dolores River-Animas River Basin- San Juan River Basin-Southeast Utah-Eastern Uinta Mountains- Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat- La Sal and Abajo Mountains-Canyonlands/Natural Bridges- 337 AM MDT Sun May 12 2024 This hazardous weather outlook is for eastern Utah and western Colorado. .DAY ONE...Today and Tonight Mountain snow and valley rain will continue through the morning hours for the central and southern areas with 2 to 4 inches of snow accumulation mainly above 11,000 feet. Drier air returns by afternoon with isolated to scattered storms developing over the western Colorado Divide mountains. Impacts from snow will be limited, with roads remaining wet. .DAYS TWO THROUGH SEVEN...Monday through Saturday Daily afternoon showers and storms will favor the mountains along the Divide each day through the coming week with more widespread activity possible Tuesday and Wednesday. Drier conditions will occur elsewhere with temperatures warming to above normal levels. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Preliminary Local Storm Report
National Weather Service Grand Junction CO
147 PM MDT Sun May 12 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0832 AM Rain 8 SE Parlin 38.42N 106.62W
05/12/2024 M0.60 Inch Gunnison CO Cocorahs
Cocorahs station CO-GN-49 Doyleville 2.1W.
0800 AM Rain 5 WNW Iola 38.47N 107.16W
05/12/2024 M0.59 Inch Gunnison CO CO-OP Observer
CO-OP Observer station BMKC2 5.3 NW Iola.
0100 PM Rain 9 WNW Tincup 38.82N 106.61W
05/12/2024 M0.56 Inch Gunnison CO CO-OP Observer
CO-OP Observer station TRBC2 Taylor Park.
0800 AM Rain 4 NNE Powderhorn 38.34N 107.09W
05/12/2024 M0.55 Inch Gunnison CO Cocorahs
Cocorahs station CO-GN-58 Powderhorn 4.4NNE.
0700 AM Rain 2 NNE Lake City 38.05N 107.30W
05/12/2024 M0.52 Inch Hinsdale CO Cocorahs
Cocorahs station CO-HD-6 Lake City 1NNE.
0700 AM Rain 8 SSW Waunita Hot Spgs 38.43N 106.58W
05/12/2024 M0.50 Inch Gunnison CO Cocorahs
Cocorahs station CO-GN-72 Doyleville 0.7
NNE.
0800 AM Rain 9 SW Maher 38.55N 107.69W
05/12/2024 M0.50 Inch Montrose CO CO-OP Observer
CO-OP Observer station BKCC2 Black Canyon of
the Gunnison.
&&Preliminary Local Storm Report
National Weather Service Grand Junction CO
158 PM MDT Sun May 12 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM Snow 4 NNE Powderhorn 38.34N 107.09W
05/12/2024 M2.5 Inch Gunnison CO Cocorahs
Cocorahs station CO-GN-58 Powderhorn 4.4NNE.
0800 AM Snow 6 E Skyway 39.04N 108.00W
05/12/2024 M2.0 Inch Delta CO Cocorahs
Cocorahs station CO-DL-45 Cedaredge 10.5
NNW.
&&Preliminary Local Storm Report
National Weather Service Grand Junction CO
200 PM MDT Sun May 12 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 AM Non-Tstm Wnd Gst 4 ESE Steamboat Springs 40.46N 106.74W
05/12/2024 M46 MPH Routt CO Mesonet
Mesonet station STORM 4.3 E Steamboat
Springs (DRI).
0115 PM Non-Tstm Wnd Gst 1 E Blanding Muni Arpt 37.58N 109.47W
05/12/2024 M44 MPH San Juan UT AWOS
AWOS station KBDG Blanding.
&&Preliminary Local Storm Report
National Weather Service Grand Junction CO
322 PM MDT Sun May 12 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0313 PM Non-Tstm Wnd Gst 2 ESE Gypsum 39.63N 106.92W
05/12/2024 M47 MPH Eagle CO AWOS
AWOS station KEGE Eagle County Rgnl Airport.
&&Special Weather Statement
National Weather Service Grand Junction CO
443 PM MDT Sun May 12 2024
COZ003-006-007-009-122315-
Roan and Tavaputs Plateaus CO-Grand and Battlement Mesas CO-
Debeque to Silt Corridor CO-Grand Valley CO-
443 PM MDT Sun May 12 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL MESA COUNTY
THROUGH 515 PM MDT...
At 443 PM MDT, Doppler radar was tracking a strong thunderstorm over
Palisade, or 11 miles east of Grand Junction, moving south at 20 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Grand Junction, Palisade, Clifton, Orchard Mesa, Cameo, and
Fruitvale.
This includes the following highways...
Interstate 70 in Colorado between mile markers 34 and 50.
U.S. Highway 50 in Colorado between mile markers 35 and 38.
Colorado 65 between mile markers 59 and 61.
Colorado 141 between mile markers 157 and 162.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3924 10841 3918 10822 3896 10831 3904 10855
TIME...MOT...LOC 2243Z 020DEG 18KT 3914 10837
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
KJSThe Grand Junction radar (KGJX), 16 km away, was scanning. The volume nearest the first event began at 22:57 UTC.
1 hail. Local standard time, as filed.
Nickel size hail was reported 2 miles west of Palisade in Mesa County.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2024Every state in 2024This day in weather historyWarnings in Colorado, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1180599.